Alert archive / Iowa / Frost Advisories in 2014
Frost Advisory 3, NWS Des Moines, IA
NWS Des Moines, IA issued this frost advisory at Sep 12, 2014, 3:28 PM CDT for 36 counties in Iowa. It took effect at Sep 13, 2014, 3:00 AM CDT. It was in force for 5 hr.
The area
The counties it named.
The facts
- Issued
- Sep 12, 2014, 3:28 PM CDT (20:28 UTC)
- In effect from
- Sep 13, 2014, 3:00 AM CDT
- Expired
- Sep 13, 2014, 8:00 AM CDT
- In force
- 5 hr
- Issued by
- NWS Des Moines, IA
All 36 counties
Adair County, IA, Adams County, IA, Audubon County, IA, Black Hawk County, IA, Boone County, IA, Bremer County, IA, Butler County, IA, Calhoun County, IA, Carroll County, IA, Cass County, IA, Cerro Gordo County, IA, Crawford County, IA, Dallas County, IA, Emmet County, IA, Franklin County, IA, Greene County, IA, Grundy County, IA, Guthrie County, IA, Hamilton County, IA, Hancock County, IA, Hardin County, IA, Humboldt County, IA, Kossuth County, IA, Madison County, IA, Marshall County, IA, Palo Alto County, IA, Pocahontas County, IA, Ringgold County, IA, Sac County, IA, Story County, IA, Taylor County, IA, Union County, IA, Webster County, IA, Winnebago County, IA, Worth County, IA, Wright County, IA
The radar
The Des Moines radar (KDMX), 61 km from the middle of the area, began a volume at 20:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 8.5 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 564 m above ground
- 0-6 km bulk shear
- 68 kt
- 0-1 km storm-relative helicity
- -15 m²/s²
- 0-3 km storm-relative helicity
- 176 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
038 WWUS73 KDMX 122028 NPWDMX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE DES MOINES IA 328 PM CDT FRI SEP 12 2014 ...WIDESPREAD FROST EXPECTED NORTH AND WEST OF DES MOINES TONIGHT... .HIGH PRESSURE CURRENTLY LOCATED OVER THE DAKOTAS WILL BE MOVING EASTWARD INTO IOWA AFTER SUNSET TONIGHT. AS THE HIGH NEARS...SKIES WILL RAPIDLY CLEAR AND WINDS WILL BECOME LIGHT AND VARIABLE. STRONG RADIATIONAL COOLING WILL TAKE PLACE AND TEMPERATURES WILL FALL INTO THE LOW TO MID 30S NORTH AND WEST OF DES MOINES EARLY SATURDAY MORNING. IAZ004>007-015>017-023>028-033>039-044>049-057>059-070>072-081- 082-092-093-130430- /O.NEW.KDMX.FR.Y.0003.140913T0800Z-140913T1300Z/ EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-AUDUBON-GUTHRIE-DALLAS-CASS-ADAIR-MADISON- ADAMS-UNION-TAYLOR-RINGGOLD- INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...FOREST CITY... LAKE MILLS...NORTHWOOD...MANLY...EMMETSBURG...GARNER...BRITT... KANAWHA...MASON CITY...CLEAR LAKE...POCAHONTAS...LAURENS... ROLFE...FONDA...GILMORE CITY...HUMBOLDT...EAGLE GROVE...CLARION... BELMOND...HAMPTON...PARKERSBURG...CLARKSVILLE...SHELL ROCK... GREENE...APLINGTON...ALLISON...DUMONT...WAVERLY...SAC CITY... LAKE VIEW...ODEBOLT...WALL LAKE...SCHALLER...EARLY... ROCKWELL CITY...MANSON...LAKE CITY...POMEROY...FORT DODGE... WEBSTER CITY...IOWA FALLS...ELDORA...ACKLEY...GRUNDY CENTER... REINBECK...CONRAD...DIKE...WELLSBURG...WATERLOO...CEDAR FALLS... DENISON...CARROLL...JEFFERSON...BOONE...AMES...MARSHALLTOWN... AUDUBON...EXIRA...GUTHRIE CENTER...PANORA...BAYARD...CASEY... PERRY...WAUKEE...ADEL...ATLANTIC...GREENFIELD...STUART...ADAIR... FONTANELLE...WINTERSET...EARLHAM...CORNING...CRESTON...BEDFORD... LENOX...NEW MARKET...MOUNT AYR 328 PM CDT FRI SEP 12 2014 ...FROST ADVISORY IN EFFECT FROM 3 AM TO 8 AM CDT SATURDAY... THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A FROST ADVISORY...WHICH IS IN EFFECT FROM 3 AM TO 8 AM CDT SATURDAY. * TIMING...EARLY SATURDAY MORNING. * TEMPERATURE...TEMPERATURES WILL FALL WITHIN A RANGE OF 32 TO 35 DEGREES BY DAYBREAK SATURDAY. * IMPACTS...PLANTS AND TENDER VEGETATION MAY BE KILLED IF LEFT OUTSIDE UNCOVERED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED. && $$ KOTENBERG
2 follow-up statements
165 WWUS73 KDMX 130154 NPWDMX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE DES MOINES IA 854 PM CDT FRI SEP 12 2014 ...WIDESPREAD FROST EXPECTED NORTH AND WEST OF DES MOINES TONIGHT... .HIGH PRESSURE CURRENTLY LOCATED FROM MINNESOTA INTO KANSAS WILL MOVE INTO IOWA AFTER OVERNIGHT. AS THE HIGH NEARS... SKIES WILL CLEAR WITH LIGHT AND VARIABLE WINDS. STRONG RADIATIONAL COOLING WILL TAKE PLACE AND TEMPERATURES WILL FALL INTO THE LOW TO MID 30S NORTH AND WEST OF DES MOINES EARLY SATURDAY MORNING. IAZ004>007-015>017-023>028-033>039-044>049-057>059-070>072-081- 082-092-093-131000- /O.CON.KDMX.FR.Y.0003.140913T0800Z-140913T1300Z/ EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-AUDUBON-GUTHRIE-DALLAS-CASS-ADAIR-MADISON- ADAMS-UNION-TAYLOR-RINGGOLD- INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...FOREST CITY... LAKE MILLS...NORTHWOOD...MANLY...EMMETSBURG...GARNER...BRITT... KANAWHA...MASON CITY...CLEAR LAKE...POCAHONTAS...LAURENS... ROLFE...FONDA...GILMORE CITY...HUMBOLDT...EAGLE GROVE...CLARION... BELMOND...HAMPTON...PARKERSBURG...CLARKSVILLE...SHELL ROCK... GREENE...APLINGTON...ALLISON...DUMONT...WAVERLY...SAC CITY... LAKE VIEW...ODEBOLT...WALL LAKE...SCHALLER...EARLY... ROCKWELL CITY...MANSON...LAKE CITY...POMEROY...FORT DODGE... WEBSTER CITY...IOWA FALLS...ELDORA...ACKLEY...GRUNDY CENTER... REINBECK...CONRAD...DIKE...WELLSBURG...WATERLOO...CEDAR FALLS... DENISON...CARROLL...JEFFERSON...BOONE...AMES...MARSHALLTOWN... AUDUBON...EXIRA...GUTHRIE CENTER...PANORA...BAYARD...CASEY... PERRY...WAUKEE...ADEL...ATLANTIC...GREENFIELD...STUART...ADAIR... FONTANELLE...WINTERSET...EARLHAM...CORNING...CRESTON...BEDFORD... LENOX...NEW MARKET...MOUNT AYR 854 PM CDT FRI SEP 12 2014 ...FROST ADVISORY REMAINS IN EFFECT FROM 3 AM TO 8 AM CDT SATURDAY... * TIMING...EARLY SATURDAY MORNING. * TEMPERATURE...TEMPERATURES WILL FALL WITHIN A RANGE OF 32 TO 35 DEGREES BY DAYBREAK SATURDAY. * IMPACTS...PLANTS AND TENDER VEGETATION MAY BE KILLED IF LEFT OUTSIDE UNCOVERED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED. && $$
759 WWUS73 KDMX 130854 NPWDMX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE DES MOINES IA 354 AM CDT SAT SEP 13 2014 ...AREAS OF FROST EXPECTED NORTH AND WEST OF DES MOINES EARLY THIS MORNING... .HIGH PRESSURE WAS LOCATED OVER IOWA PRODUCING CLEAR SKIES AND LIGHT WINDS. RADIATIONAL COOLING WILL BE FAVORABLE UNDER THESE CONDITIONS WITH TEMPERATURES FALLING INTO THE LOW TO MID 30S NORTH AND WEST OF DES MOINES THROUGH DAYBREAK. IAZ004>007-015>017-023>028-033>039-044>049-057>059-070>072-081- 082-092-093-131300- /O.CON.KDMX.FR.Y.0003.000000T0000Z-140913T1300Z/ EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-AUDUBON-GUTHRIE-DALLAS-CASS-ADAIR-MADISON- ADAMS-UNION-TAYLOR-RINGGOLD- INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...FOREST CITY... LAKE MILLS...NORTHWOOD...MANLY...EMMETSBURG...GARNER...BRITT... KANAWHA...MASON CITY...CLEAR LAKE...POCAHONTAS...LAURENS... ROLFE...FONDA...GILMORE CITY...HUMBOLDT...EAGLE GROVE...CLARION... BELMOND...HAMPTON...PARKERSBURG...CLARKSVILLE...SHELL ROCK... GREENE...APLINGTON...ALLISON...DUMONT...WAVERLY...SAC CITY... LAKE VIEW...ODEBOLT...WALL LAKE...SCHALLER...EARLY... ROCKWELL CITY...MANSON...LAKE CITY...POMEROY...FORT DODGE... WEBSTER CITY...IOWA FALLS...ELDORA...ACKLEY...GRUNDY CENTER... REINBECK...CONRAD...DIKE...WELLSBURG...WATERLOO...CEDAR FALLS... DENISON...CARROLL...JEFFERSON...BOONE...AMES...MARSHALLTOWN... AUDUBON...EXIRA...GUTHRIE CENTER...PANORA...BAYARD...CASEY... PERRY...WAUKEE...ADEL...ATLANTIC...GREENFIELD...STUART...ADAIR... FONTANELLE...WINTERSET...EARLHAM...CORNING...CRESTON...BEDFORD... LENOX...NEW MARKET...MOUNT AYR 354 AM CDT SAT SEP 13 2014 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM CDT THIS MORNING... * TEMPERATURE...TEMPERATURES WILL BE IN THE LOW TO MID 30S THROUGH DAYBREAK RESULTING IN AREAS OF FROST. * IMPACTS...PLANTS AND TENDER VEGETATION MAY BE KILLED IF LEFT OUTSIDE UNCOVERED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED. IT MAY BE A GOOD IDEA TO DISCONNECT HOSES FROM OUTDOOR FAUCETS WHERE TEMPERATURES REACH THE FREEZING MARK. && $$ SMALL
What forecasters said that day
The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this frost advisory went out at Sep 12, 3:04 PM CDT, 24 minutes earlier.
Area forecast discussion, Sep 12, 3:04 PM CDT, 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 304 PM CDT FRI SEP 12 2014 .SHORT TERM /TONIGHT/... ISSUED AT 304 PM CDT FRI SEP 12 2014 HIGH PRESSURE PROPAGATING EASTWARD WILL PUSH CLOUDS TO EAST OF CWA BY AROUND SUNSET. SIGNIFICANT DRY AIR ENTRAINMENT AND SUBSIDENCE ASSOC WITH THIS HIGH WILL CLEAR SKIES VERY RAPIDLY AFTER SUNSET. WINDS ALSO TO BECOME LIGHT WITH THIS APPROACHING HIGH. ALL OF THE ABOVE FACTORS WILL LEAD TO STRONG RADIATIONAL COOLING TONIGHT. KEPT TEMPERATURES IN LOW TO MID 30S ACROSS CWA. RECORD LOWS FOR DES MOINES AND WATERLOO IS 33 AND 31...RESPECTIVELY. WENT A FEW DEGREES ABOVE THESE VALUES AS MOISTURE FROM TODAYS RAIN MAY HELP KEEP TEMPS UP A FEW DEGREES VERSUS WHERE THEY WOULD OTHERWSIE FALL TO WITH A DRY SFC. ADDED FROST ADVISORY IN LOCATIONS NORTH AND WEST OF DES MOINES. URBAN HEAT ISLAND EFFECT TO KEEP DES MOINES WARM ENOUGH TO WHERE FROST NOT LIKELY. HOWEVER...TENDER VEGETAION MAY BE AFFECTED BY THE COOL TEMPS. .LONG TERM /SATURDAY THROUGH FRIDAY/... ISSUED AT 304 PM CDT FRI SEP 12 2014 EXPANSIVE SURFACE RIDGE WILL SLIDE ACROSS AND EAST OF THE FORECAST AREA ON SATURDAY. SUBSIDENCE AND DRY AIRMASS WILL LEAD TO PLENTY OF SUNSHINE DURING THE DAY WITH COOL CANADIAN AIRMASS KEEPING HIGHS WELL BELOW NORMAL. SOME MODERATION WILL TAKE PLACE BY SUNDAY AS WARM ADVECTION INCREASES ALTHOUGH THIS WILL BE TEMPERED SOME BY INCREASING CLOUDINESS BY AFTERNOON. CLOUDINESS IS IN RESPONSE TO SHORTWAVE DROPPING INTO THE NORTHERN PLAINS AND INCREASED QG LIFT AND THERMAL ADVECTION. HOWEVER...DEEPER SATURATION WILL TAKE SOME TIME AS AIRMASS WILL INITIALLY BE QUITE DRY AND BULK OF PRECIPITATION IS FORECAST TO HOLD OFF UNTIL SUNDAY NIGHT. GOOD FORCING WILL PERSIST INTO SUNDAY NIGHT AS WEAK INSTABILITY AXIS EDGES INTO THE STATE IN ADVANCE OF FRONT DROPPING SOUTH THROUGH IOWA. HAVE INCLUDED SOME THUNDER IN THE FORECAST ACROSS THE SOUTH FOR THE WEAK ELEVATED INSTABILITY AS IT PASSES THROUGH THE STATE. FORCING WILL DIMINISH INTO MONDAY MORNING WITH PRECIPITATION ENDING FROM NORTHWEST TO SOUTHEAST DURING THE DAY. SOME LINGERING SHOWERS MAY AFFECT THE FAR SOUTHEAST IN THE AFTERNOON BUT INCREASING SUBSIDENCE ON BACKSIDE OF SYSTEM SHOULD EFFECTIVELY END PRECIPIATION ELSEWHERE. THEREAFTER....RELATIVELY QUIET WEATHER INTO MIDWEEK WITH READINGS REMAINING BELOW NORMAL. && .AVIATION...12/18Z ISSUED AT 1232 PM CDT FRI SEP 12 2014 NEXT 6 OR SO HOURS IS WINDOW OF MAIN WEATHER AS TAF SITES HOVER IN MVFR CEILINGS. AFTER 02Z...ALL SITES BECOMING SKC...WITH CALM WINDS THROUGH SUNRISE SATURDAY MORNING AS HIGH PRESSURE TO BLAST AWAY CLOUDS AND PUT ALL TAF SITES INTO VFR. FOR THE REST OF TODAY...BAND OF SHOWERS TO CONTINUE MOVING EASTWARD. NO REASON FOR PRECIP TO INTENSIFY AND/OR PRODUCE TS...SO HAVE LEFT THUNDER OUT OF TAFS AND HAVE NOT REDUCED VSBYS BELOW 6SM. && .DMX WATCHES/WARNINGS/ADVISORIES... FROST ADVISORY FROM 3 AM TO 8 AM CDT SATURDAY FOR ADAIR-ADAMS- AUDUBON-BLACK HAWK-BOONE-BREMER-BUTLER-CALHOUN-CARROLL-CASS- CERRO GORDO-CRAWFORD-DALLAS-EMMET-FRANKLIN-GREENE-GRUNDY-GUTHRIE- HAMILTON-HANCOCK-HARDIN-HUMBOLDT-KOSSUTH-MADISON-MARSHALL-PALO ALTO-POCAHONTAS-RINGGOLD-SAC-STORY-TAYLOR-UNION-WEBSTER- WINNEBAGO-WORTH-WRIGHT. && SHORT TERM...KOTENBERG LONG TERM...COGIL AVIATION...KOTENBERG
Hazardous weather outlook, Sep 12, 5:09 AM CDT, 10 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE DES MOINES IA 509 AM CDT FRI SEP 12 2014 IAZ074-075-083>086-092>097-131000- MARION-MAHASKA-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD- DECATUR-WAYNE-APPANOOSE-DAVIS- 509 AM CDT FRI SEP 12 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY AN ISOLATED THUNDERSTORM WILL BE POSSIBLE MAINLY ALONG AND SOUTH OF HWY 34 LATE SUNDAY NIGHT INTO MONDAY. THE SEVERE WEATHER THREAT IS LOW AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>072-081- 082-131000- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-ADAMS-UNION- 509 AM CDT FRI SEP 12 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT PATCHY FROST IS POSSIBLE LATE TONIGHT INTO EARLY SATURDAY MORNING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. IAZ073-131000- WARREN- 509 AM CDT FRI SEP 12 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT A FLOOD WARNING IS IN EFFECT FOR THE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.